Texas, 2015

Damaging Wind in Texas, July 31, 2015

July 31, 2015 · NWS EWX · 1 event in 1 county or zone

A retreat of the sub-tropical upper level ridge allowed thunderstorms to form over the coastal plains and move into south central Texas. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A retreat of the sub-tropical upper level ridge allowed thunderstorms to form over the coastal plains and move into south central Texas. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 1:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 1:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT FRI JUL 31 2015

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
HEAT INDEX VALUES ARE AROUND ADVISORY LEVELS ACROSS OUR COUNTIES
NEAR THE COASTAL PLAINS. THEY WILL CONTINUE AT THOSE LEVELS FOR
THE REMAINDER OF THIS AFTERNOON. HAVE ISSUED A HEAT ADVISORY FOR
DE WITT...FAYETTE...GONZALES...KARNES AND LAVACA COUNTIES THROUGH
6 PM.

ISOLATED TO WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
HAVE DEVELOPED ACROSS SOUTH CENTRAL TEXAS AS DAYTIME HEATING HAS
INTERACTED WITH AN AREA OF DEEPER MOISTURE WITH PWS OF 1.5 TO 2
INCHES THAT ROTATED TO THE SOUTHWEST UNDER THE SUBTROPICAL RIDGE
CENTERED OVER THE SOUTHERN ROCKIES. THESE WILL CONTINUE THROUGH
THIS AFTERNOON AND SLOWLY DISSIPATE THIS EVENING WITH LOSS OF
DAYTIME HEATING.

THE DEEPER MOISTURE WILL CONTINUE DRIFTING WEST AND LAY ACROSS THE
EDWARDS PLATEAU TO RIO GRANDE PLAINS AS DRIER AIR WITH PWS OF 1.2
TO 1.6 INCHES CURRENTLY OVER THE MISSISSIPPI VALLEY MOVES TO THE
I-35 CORRIDOR ON SATURDAY. EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY WEST OF I-35 SATURDAY
AFTERNOON WITH THE GREATEST COVERAGE OVER EDWARDS AND VAL VERDE
COUNTIES. THE RAINS WILL END BY EVENING WITH LOSS OF DAYTIME
HEATING AND AS DRIER AIR CONTINUES TO SPREAD TO THE WEST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
THE SUBTROPICAL RIDGE REMAINS CENTERED OVER THE SOUTHERN ROCKIES
AND SOUTHERN PLAINS. BELOW NORMAL MOISTURE LEVELS WITH PWS OF 1 TO
1.5 INCHES CONTINUE AS WELL OVER SOUTH CENTRAL TEXAS. HAVE REMOVED
POPS FOR SUNDAY WHERE PREVIOUSLY MENTIONED IN THE NORTHERN HILL
COUNTRY AND SOUTHERN EDWARDS PLATEAU AS DRY AIR TAKES OVER. NO
RAIN IS EXPECTED DUE TO STRONG SUBSIDENCE AND BELOW NORMAL
MOISTURE LEVELS. SAN ANTONIO INTERNATIONAL WILL REACH 100 FOR
THE FIRST TIME THIS YEAR DURING THE NEXT FEW DAYS WHILE THE OTHER
CLIMATE SITES ADD TO THEIR TOTALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77 101  77 101  76 /  10  10  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  74 100  72 100  74 /  10  10  -   -    0
NEW BRAUNFELS MUNI AIRPORT     76 100  73 101  75 /  10  10  -   -    0
BURNET MUNI AIRPORT            74  98  74  99  75 /  10  10  -   -    0
DEL RIO INTL AIRPORT           78 101  77 101  78 /  10  30  10  -    0
GEORGETOWN MUNI AIRPORT        74  98  74  99  76 /  10  10  -   -    0
HONDO MUNI AIRPORT             75 100  73 100  74 /  10  10  -   -    0
SAN MARCOS MUNI AIRPORT        76  99  73 101  75 /  10  10  -   -    0
LA GRANGE - FAYETTE REGIONAL   74 100  74 100  76 /  10  10  -   -    0
SAN ANTONIO INTL AIRPORT       77  99  77 100  76 /  10  10  -   -    0
STINSON MUNI AIRPORT           77 101  75 101  76 /  10  10  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FOR DE WITT...
FAYETTE...GONZALES...KARNES AND LAVACA COUNTIES THROUGH 6 PM.

&&

MESOSCALE/AVIATION...TB3
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, Jul 31, 3:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT FRI JUL 31 2015

TXZ171>173-183>194-202>209-217>225-228-010945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 PM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO REACH 100 TO 108 DEGREES
...WITH THE HIGHER READINGS EXPECTED UP TO 112 GENERALLY SOUTH OF A
LINE FROM KARNE CITY TO GONZALES TO LA GRANDE. A HEAT ADVISORY IS IN
EFFECT ACROSS THE SOUTHERN COUNTIES OF FAYATTE...KARNES...
GONZALES...DEWITT AND LAVACA UNTIL 6 PM THIS AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FOR THE REST OF THIS AFTERNOON
ACROSS MUCH OF THE AREA. SOME OF THE STRONGER STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE OF THUNDERSTORMS ON SATURDAY AND WILL ONCE AGAIN BRING A
THREAT OF STRONG GUSTY WINDS IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 31, 12:23 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
123 PM CDT FRI JUL 31 2015

TXZ171>173-183-190>194-202>209-217>225-228-312300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-BLANCO-HAYS-TRAVIS-BASTROP-LEE-
KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-
LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
123 PM CDT FRI JUL 31 2015

...TRIPLE DIGIT HEAT INDICES EXPECTED THROUGH THE AFTERNOON...

TEMPERATURES ALREADY IN THE UPPER 90S AND EVEN 100 EARLY THIS
AFTERNOON HAVE RESULTED IN HEAT INDICES FROM 100 TO 109 ACROSS
MUCH OF SOUTH CENTRAL TEXAS. WITH MUCH OF THE AFTERNOON STILL LEFT
TO CONTINUE HEATING THE AREA...EXPECT THESE HEAT INDICES TO
CONTINUE OR RISE THROUGHOUT THE AFTERNOON.

HEAT INDICES OF 105 TO 109 WILL BE POSSIBLE WITH SOME LOCATIONS
LOCALLY SEEING VALUES HIGHER THIS AFTERNOON. A HEAT ADVISORY MAY
BE NEEDED LATER THIS AFTERNOON IF TEMPERATURES AND HEAT INDICES
CONTINUE TO RISE BEYOND THESE EXPECTATIONS.

IN ADDITION TO HIGH HEAT INDICES...DIRECT EXPOSURE TO SUNLIGHT CAN
FURTHER TOLL ON THE BODY DURING TIMES OF HIGH HEAT INDEX SO MAKE
SURE TO TAKE FREQUENT SHADED BREAKS IF WORKING OUTSIDE. ALSO...DO
NOT LEAVE ANY CHILDREN OR PETS UNATTENDED IN VEHICLES FOR ANY
AMOUNT OF TIME AS TEMPERATURES WILL RISE AT A RAPID RATE
IMMEDIATELY AFTER TURNING THE VEHICLE OFF.

TB3
Special weather statement, Jul 31, 2:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CDT FRI JUL 31 2015

TXZ205-312115-
BEXAR TX-
330 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEXAR COUNTY UNTIL
415 PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE DOMINION...OR 13 MILES SOUTHEAST OF BOERNE...MOVING SOUTHWEST AT
25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...HELOTES...FAIR OAKS RANCH...HOLLYWOOD PARK...SHAVANO
PARK...CROSS MOUNTAIN...TIMBERWOOD PARK...THE DOMINION...LEON
SPRINGS...CASTLE HILLS...HILL COUNTRY VILLAGE...GREY FOREST...FIESTA
TEXAS AND SCENIC OAKS.

LAT...LON 2974 9853 2974 9849 2959 9841 2950 9854
      2957 9872 2969 9878 2974 9864 2975 9862
      2975 9860 2974 9858 2976 9855
TIME...MOT...LOC 2028Z 061DEG 21KT 2968 9855

YURA

The radar

The Austin/San Antonio radar (KEWX), 88 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lavaca

When
July 31, 3:45 PM CST
Where
Lavaca County, Shiner to 0.29 mi WNW of Shiner
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.430, -97.170

A thunderstorm produced wind gusts estimated at 70 mph that bent a railroad crossing arm, blew down some large trees in the park, and numerous large tree limbs around Shiner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591541.